The biologic plausibility for a causal relation between Hib vaccines and anaphylaxis derives from the knowledge that injection of foreign protein into humans can be expected to elicit, in some percentage of recipients, IgE-mediated responses that present as anaphylaxis.
A study of efficacy and reactions to vaccination against either Hib or Neisseria meningitidis reported two cases of apparent anaphylactic reactions (Mäkelä et al., 1977). One child had received unconjugated Hib vaccine. There had been a total of 48,977 people vaccinated against Hib. Both children responded to epinephrine. No other details were provided. A summary of adverse reaction reports submitted to FDA for a 1-year period beginning in April 1985 lists two cases of what the authors termed anaphylactoid-like reactions (Milstien et al., 1987). A 3-year-old boy became pale, started wheezing, and exhibited hypotension 5 minutes after vaccination. A 4-year-old boy became nauseated, pale, bradycardic, and cyanotic 20 minutes after vaccination. Both children responded to epinephrine.
There are no published case reports. The reports in VAERS (submitted between November 1990 and July 1992) include one case of an immediate reaction to Hib vaccine alone and three cases of a response to a combination of vaccines that included a Hib conjugate vaccine. The first of these probably does not represent true anaphylaxis and may have been a severe breath-holding spell. The last three all received a combination of Hib vaccine, DPT, and OPV. One of these, in which a 6-month-old child developed acute flushing and edema 10 minutes after immunization, may have represented an anaphylactic reaction that was aborted by the early use of epinephrine.
None of the controlled studies identified by the committee contained reports of anaphylaxis in association with the administration of any Hib vaccine.
There is biologic plausibility that Hib vaccines, like all foreign proteins, could cause anaphylaxis. There are no data to suggest that Hib vac-